Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Kidney Diseases

Confused about condition

05/10/2010

Question:

I an a 60 year old female, 5ft 7, 120 pounds. I was diagnosed with resistant hypertension which was not controlled with three medications. A fourth medication, an ARB (irbesartan) was then prescribed. Blood work prior to this showed serum creantinine at .8

Within 10 days of beginning the ARB, I developed excruciatingly painful flank pain. Further blood work showed an increase in serum creantinine to 1.2, along with blood in the urine and decrease in hemoglobin.

The ARB has been discontinued. Serum creantinine has decreased to 1.0; hemoglobin remains below normal levels. However, the severe flank pain remains.

I have been told I have mild kidney disease. Any idea of what might be happening here?

Thank you.

Answer:

I am not aware of irbesartan causing pain and blood in the urine as you describe.  An increase in creatinine does sometimes occur in some hypertensive people, and in that case the medication should be stopped (and not restarted). 

Your story actually sounds like you could be having a kidney stone, although I don't know why this would be happening to you at this time.  However, with the severe pain, blood in the urine, and still-elevated creatinine, you should have some sort of imaging study such as a renal ultrasound or a CT scan specifically looking for a kidney stone or other sort of blockage to explain your symptoms. 

For more information:

Go to the Kidney Diseases health topic, where you can:

Response by:

Mildred   Lam, MD Mildred Lam, MD
Associate Professor of Medicine
School of Medicine
Case Western Reserve University